Ohio, 2008

Hail in Ohio, June 22, 2008

June 22, 2008 · NWS RLX · 9 events in 3 counties and zones

Thunderstorms formed in northeast Kentucky and southeast Ohio around midday, along a low level moisture gradient. The freezing level was only around 11,000 feet.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Thunderstorms formed in northeast Kentucky and southeast Ohio around midday, along a low level moisture gradient. The freezing level was only around 11,000 feet. The storms quickly became hail producers. Even larger hail fell, further east, in West Virginia.

The last round of hail producing thunderstorms moved through the mid Ohio Valley around sunset.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 22, 9:17 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 22, 9:17 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1017 AM EDT SUN JUN 22 2008

.SYNOPSIS...
UNSETTLED AND CHANGEABLE ENVIRONMENT TODAY AND MONDAY...AS
SUNSHINE MIXES WITH CONVECTION. UPPER LEVEL DISTURBANCE PASSES
THROUGH MONDAY NIGHT. HIGH PRESSURE MOVES IN TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AT 14Z...HARD TO FIGURE AREAL COVERAGE OF CONVECTION TDY AND THIS
EVENING. THINKING ONE FAVORED AREA AROUND MIDDAY IS E OF THE LOW
LEVEL MOISTURE BOUNDARY AT 925 TO 850 MB - THAT BEING FROM SW VA
AND SRN WV COAL FIELDS ON E INCLUDING BKW. THAT CONVECTION MAY MOVE
INTO VA AS AFTERNOON CONTINUES. ANOTHER AREA OF CONCERN IS FURTHER
W...ACROSS SE OH NE KY AND WRN WV. YET...THE 12Z ILN SOUNDING HAS
PRECIPITABLE WATER DOWN TO 0.8 INCHES FROM 1.2 INCHES AT 00Z.

FREEZING LEVEL IS STILL ARND 11 THSD WITH WET BULD ZERO ARND 9.5
THSD. CELL MOVEMENT WILL BE FASTER THAN YESTERDAY.

HARD TO FIND THE REMAINS OF YESTERDAYS FRONT...BUT EAST OF THAT
LOW LEVEL MOISTURE BOUNDARY IN SE KY...BUILDUPS ARE ON VISUAL
SATELLITE IMAGERY ALONG THE KY/VA BORDER NR 14Z.

LOWERED MAX TEMPERATURE A DEGREE OR SO IN SOME OF THE
LOWLANDS...FIGURING MORE CLOUDS AND SOME 850 MB COOLING ON THE 12Z
ILN SOUNDING.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
NOT TOO MANY CHANGES MADE TO THE CURRENT SHORT TERM FORECAST. MODELS
HAVE BEEN TELLING THE SAME STORY OVER THE LAST FEW DAYS BRINGING THE
MAIN LOBE OF THE 500HPA TROUGH THROUGH MONDAY AND FINALLY EXITING
MONDAY NIGHT. NORTHWEST FLOW AND SURFACE HIGH PRESSURE WILL REPLACE
THE STUBBORN TROUGH AND THE SERIES OF WEAK SURFACE
TROUGHS...FRONTS...AND OLD OUTFLOW BOUNDARIES THAT HAVE PASSED
THROUGH THE PAST FEW DAYS. THE ATMOSPHERE LOSES JUST ENOUGH MOISTURE
AND LIFTING MECHANISMS TO OFFER A BRIEF REPRIEVE FROM THE SEEMINGLY
ENDLESS CHANCE POPS FOR TUESDAY. IT WILL NOT TAKE MUCH FOR THE
AFTERNOON THUNDERSTORM REGIME TO KICK BACK IN AS MOISTURE SLOWLY
DEEPENS...AND IF CURRENTLY UNRESOLVED RIPPLES IN THE NORTHWEST FLOW
MATERIALIZE FOR WEDNESDAY. THIS IS NOT UNREASONABLE THINKING GIVEN
THE TIME OF YEAR.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
MOSTLY ZONAL FLOW FOR THIS PERIOD.  DETAILS REGARDING INDIVIDUAL
WAVES GET HARDER TO RESOLVE WITH TIME.  WENT ALONG WITH HPC
GRIDS...WHICH ARE BASED ON ECMWF AND ENSEMBLE FORECASTS.

THINK BEST RAIN CHANCES ON WEDNESDAY LIE ACROSS THE SOUTHERN
COUNTIES...AS MODELS SEEM TO BE FAVORING A SOUTHERN TRACK FOR VORT
MAX/SHORTWAVE.  WARM FRONTAL BOUNDARY TRIES TO SET UP TO OUR
SOUTHWEST ON THURSDAY AND MEANDER NORTHWARD THROUGH FRIDAY.
DEWPOINTS WILL BE INCREASING BACK TOWARDS THE MID 60S AS WELL.
CHANCE POPS NECESSARY THROUGH THIS PERIOD.  FIRMLY IN THE WARM
SECTOR BY SATURDAY...WITH FRONTAL BOUNDARY POSSIBLY APPROACHING
LATE.  CONTINUED THE CHANCE POPS.

TAILED BACK HPC TEMPERATURES HERE AND THERE TOWARDS ENSEMBLE
NUMBERS...BUT NO MAJOR CHANGES OTHERWISE.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THERE WILL BE SOME CLEAR AREAS THIS MORNING BEFORE CONVECTION MOVE
ACROSS THE AREA TODAY. DENSE VALLEY FOG WILL LIFT BY 13Z.
HOWEVER...IFR CONDITIONS ARE EXPECTED ALONG THUNDERSTORMS.

A LINE OF ISOLATED SHOWERS AND THUNDERSTORM IS EVIDENT IN RADAR AND
SATELLITE IMAGES DEVELOPING OVER OH AND EASTERN KY. THIS ACTIVITY
WILL REACH PARTS OF WV THIS MORNING...WHILE ADDITIONAL CONVECTION
WILL DEVELOP TODAY ASSOCIATED WITH THE UPCOMING COLD FRONT.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING.
HAVE CODED THUNDER SHOWERS ALONG THE FRONT AT PKB AND HTS FROM 17Z
TO 21Z...SPREADING EAST TO AFFECT BKW FROM 21Z TO 03Z. THE FRONT
SHOULD BE ALONG THE EASTERN MOUNTAINS AROUND 00-03Z.

WITH CALM FLOW...PLENTY OF LOW LEVEL MOISTURE AND TEMPERATURES
TRYING TO COOL BEHIND THE FRONT TONIGHT...THERE COULD BE AREAS OF
FOG WHERE CLOUDS CLEAR LATER TONIGHT AND DURING THE PREDAWN HOURS.

AVIATION OUTLOOK /AFTER 12Z MON/...IFR FOR POSSIBLE ALONG RIVER
VALLEYS AND AREAS THAT RECEIVE RAINFALL EARLY MONDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB
NEAR TERM...KTB
SHORT TERM...26
LONG TERM...CL
AVIATION...ARJ
Hazardous weather outlook, Jun 22, 3:21 AM EST, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
421 AM EDT SUN JUN 22 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>027-029-033-230830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-GILMER-
MCDOWELL-
421 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS THIS AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE MONDAY.
THE STORM PREDICTION CENTER HAS THIS AREA UNDER A SLIGHT RISK FOR
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

WVZ028-030>032-034>040-046-047-230830-
BRAXTON-LEWIS-HARRISON-TAYLOR-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
421 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS
AFTERNOON AND EVENING. THE STORM PREDICTION CENTER HAS THIS AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Charleston,WV radar (KRLX), 86 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Lawrence

When
June 22, 11:25 AM EST
Where
Lawrence County, Ironton
Measured
0.75 in hail
Reported by
Public
Coordinates
38.530, -82.670

Hail, Lawrence

When
June 22, 11:32 AM EST
Where
Lawrence County, South Pt
Measured
0.75 in hail
Reported by
Public
Coordinates
38.420, -82.580

Hail, Lawrence

When
June 22, 11:51 AM EST
Where
Lawrence County, Chesapeake
Measured
0.75 in hail
Reported by
Public
Coordinates
38.430, -82.450

Hail, Lawrence

When
June 22, 12:00 PM EST
Where
Lawrence County, Chesapeake
Measured
1.25 in hail
Reported by
Public
Coordinates
38.430, -82.450

Hail, Lawrence

When
June 22, 12:00 PM EST
Where
Lawrence County, 0.68 mi NNW of Proctorville
Measured
1 in hail
Reported by
Public
Coordinates
38.439, -82.385

Hail, Washington

When
June 22, 7:39 PM EST
Where
Washington County, 0.34 mi SSE of Marietta
Measured
1 in hail
Reported by
Public
Coordinates
39.415, -81.448

Hail, Washington

When
June 22, 7:39 PM EST
Where
Washington County, 0.63 mi SE of Marietta
Measured
0.88 in hail
Reported by
Public
Coordinates
39.413, -81.442

Hail, Meigs

When
June 22, 7:45 PM EST
Where
Meigs County, Syracuse
Measured
0.75 in hail
Reported by
Public
Coordinates
39.000, -81.970

Hail, Washington

When
June 22, 7:53 PM EST
Where
Washington County, Reno
Measured
0.75 in hail
Reported by
Public
Coordinates
39.380, -81.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110689, 110691, 110697, 110693, 110695, 110782, 110783, 110785, 110784.